Alert archive / Colorado / Areal Flood Advisories in 2012
Areal Flood Advisory 21, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this areal flood advisory at Jul 6, 2012, 4:52 PM MDT for Douglas County, Colorado. It was in force for 83 min.
The area
The outline as issued.
The facts
- Issued
- Jul 6, 2012, 4:52 PM MDT (22:52 UTC)
- Expired
- Jul 6, 2012, 6:15 PM MDT
- In force
- 83 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
County Douglas County, CO
The radar
The Denver radar (KFTG), 49 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 10.9 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2053 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
485 WGUS85 KBOU 062252 FLSBOU FLOOD ADVISORY NATIONAL WEATHER SERVICE DENVER CO 452 PM MDT FRI JUL 6 2012 COC035-070015- /O.NEW.KBOU.FA.Y.0021.120706T2252Z-120707T0015Z/ /00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ 452 PM MDT FRI JUL 6 2012 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED AN * URBAN AND SMALL STREAM FLOOD ADVISORY FOR... CENTRAL DOUGLAS COUNTY IN NORTHEAST COLORADO INCLUDING CASTLE ROCK AND CASTLE PINES. * UNTIL 615 PM MDT * AT 451 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED HEAVY RAIN FROM A STORM NEAR CASTLE ROCK...OR 24 MILES SOUTH OF DENVER. THIS STORM WAS MOVING NORTH AT 5 TO 10 MPH. AUTOMATED RAIN GAUGES INDICATE THAT 1.38 INCHES OF RAIN HAS FALLEN FROM THIS STORM IN CASTLE ROCK IN THE LAST HOUR. THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES... CHERRY CREEK...PLUM CREEK...HAPPY CANYON CREEK...NEWLIN GULCH...BAYOU GULCH...WILLOW CREEK...EAST PLUM CREEK AND GARBER CREEK. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE MINOR FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS...CITY STREETS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO MINOR FLOODING. && LAT...LON 3948 10492 3945 10475 3933 10476 3937 10498 $$
What forecasters said that day
The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this areal flood advisory went out at Jul 6, 3:44 PM MDT, 1 hour 8 minutes earlier.
Area forecast discussion, Jul 6, 3:44 PM MDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 344 PM MDT FRI JUL 6 2012 .SHORT TERM...CONVECTION GOING PRETTY GOOD ALONG THE DIVIDE AND A BIT EASTWARD AT THIS TIME. STORMS ARE MOVING DUE NORTH...SO TRAINING WILL BE AN ISSUE. NOTHING OUT ON THE PLAINS YET...AND MOST OF THE FOOTHILLS EITHER. THE PLAINS HAVE A PRETTY UNIFORM UPSLOPE NORTHEASTERLY FLOW ACROSS THEM AT THIS TIME. DEW POINTS ARE STAYING MAINLY IN THE 50S F. THE SUB-TROPICAL MOISTURE PLUME ON THE WATER VAPOR PICTURES IS COVERING THE WESTERN HALF OF COLORADO. THE EDGE IS RIGHT OVER THE FOOTHILLS/WESTERN PLAINS. THE INTEGRATED PRECIPITABLE WATER VALUES FROM GPS SHOW 0.95 TO 1.20 INCH OVER MOST OF THE CWA RIGHT NOW. THE MDCRS SOUNDINGS ARE STILL SHOWING A MID LEVEL CAP AROUND OVER THE PLAINS. MODELS KEEP THE UPPER RIDGE CENTER WAY EAST OF COLORADO TONIGHT AND SATURDAY. THE FLOW ALOFT IS ALL OVER THE PLACE BY SATURDAY AND IT VERY LIGHT. THE QG FIELDS KEEP SHOWING WEAK UPWARD MOTION OVERNIGHT AND SATURDAY. THE BOUNDARY LAYER STAYS UPSLOPING TONIGHT AND SATURDAY. THE MODELS KEEP SHOWING VERY AMPLE MOISTURE TONIGHT AND SATURDAY...IN FACT PLAIN'S BOUNDARY LAYER DEW POINTS ARE ABOVE 60 F ALL DAY SATURDAY ON BOTH THE NAM AND GFS. MOST OF THE MODEL'S QPF FIELDS CONTINUE TO SHOW PLENTY OF RAINFALL...ESPECIALLY ON THE GFS. IN FACT THE 12Z RUNS OF BOTH THE NAM AND GFS HAD MEASURABLE RAINFALL OVER THE WESTERN HALF OF THE CWA BY 18Z THIS MORNING. THE FOOTHILLS AND PLAINS BARELY HAD ANY CLOUDS OVER THEM AT 18Z...MUCH LESS ANY RAINFALL. WILL PEAR BACK POPS TONIGHT...ESPECIALLY AFTER 06Z. WILL GO WITH "CHANCES" BY SATURDAY AFTERNOON IN MOST AREAS...AND MAYBE WILL KEEP THE "LIKELY"S GOING IN THE MOUNTAINS AND FOOTHILLS AS PER PERSISTENCE. FOR TEMPERATURES...SATURDAY HIGHS ARE 4-7 C COOLER THAN TODAY'S HIGHS. .LONG TERM...MODELS CONTINUE TO SHOW LOTS OF MOISTURE ACROSS THE REGION SATURDAY NIGHT WITH PERSISTENT SOUTHERLY FLOW BRINGING IN SUBTROPICAL MOISTURE. BOTH NAM AND GFS STILL SHOWING DECENT QPF. GFS STILL HIGHER IN AMOUNTS...THOUGH NAM INDICATED GOOD BULLSEYE ACROSS LINCOLN COUNTY. WILL CONTINUE WITH THE CHANCE POPS MOST AREAS WITH LIKELY POPS FOR MOUNTAINS AND FOOTHILLS. MODELS SHOW PRECIPITABLE WATER VALUES ARE FAIRLY HIGH...AROUND 1.3 INCHES ACROSS PLAINS WITH CLOSE TO AN INCH ALONG FOOTHILLS. GFS STILL HIGHER THAN THE NAM VALUES. AT ANY RATE...POTENTIAL FOR SLOW MOVING STORMS PRODUCING BRIEF HEAVY RAIN AS FLOW ALOFT FAIRLY WEAK. WILL NEED TO WATCH FOR FLASH FLOOD POTENTIAL FOR BURN AREAS ALONG FOOTHILLS. THERE MAY BE SOME STORMS LINGERING BEYOND MIDNIGHT AS THERE IS SOME WEAK QG ASCENT. ON SUNDAY...MODELS CONTINUE TO SHOW ELONGATED UPPER RIDGE ACROSS COLORADO WITH CONTINUED SUBTROPICAL MOISTURE FETCH. BEST CHANCE FOR STORMS TO BE ALONG FOOTHILLS IN AREA OF WEAK EASTERLY FLOW DURING THE AFTERNOON AND EVENING. STORMS TO AGAIN BE SLOW MOVING AND CAPABLE OF PRODUCING BRIEF HEAVY RAIN AS PRECIPITABLE WATER VALUES REMAIN HIGH. MODEL QPF VALUES STILL SEEM A BIT HIGH...ESPECIALLY WHAT'S BEING OFFERED BY THE GFS...DID BACK OFF VALUES A BIT. WITH EXTENSIVE CLOUD COVER ALONG WITH PRECIPITATION CHANCES...TEMPERATURES MAY WELL END UP BELOW NORMAL. ON MONDAY...MODELS CONTINUE TO SHOW UPPER RIDGE SHIFTING WESTWARD TOWARD THE GREAT BASIN. THIS PATTERN SHIFTS THE BULK OF THE SUBTROPICAL MOISTURE WESTWARD TOWARD THE DESERT SOUTHWEST. STILL SOME CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS AS AIRMASS WILL STILL BE A BIT MOIST AND UNSTABLE. FOR THE REST OF THE PERIOD TUESDAY THROUGH FRIDAY...MODELS SHOWING CENTER OF RIDGE SETTING UP NEAR FOUR CORNERS WITH WEAK WEST TO NORTHWEST FLOW ACROSS CFWA. THIS TO RESULT IN LESS THUNDERSTORMS CHANCES AS MOST OF THE MOISTURE WILL WEST OF THE AREA. WILL KEEP SOME CHANCE OF AFTERNOON AND EVENING STORMS ACROSS MOUNTAINS THROUGH THE PERIOD WITH MAINLY DRY CONDITION ACROSS PLAINS. TEMPERATURES TO GRADUALLY WARM TO NEAR NORMAL READINGS. && .AVIATION...IT LOOKS LIKE SOME DEGREE OF UPSLOPE FLOW SHOULD CONTINUE AT DIA TONIGHT (010-050 DEGREES) AND SATURDAY (050-090 DEGREES). SPEEDS SHOULD BE BELOW 15 KNOTS...EXCEPT FOR STRONGER THUNDERSTORM GUSTS. CEILINGS COULD GET AS LOW AS 3000 FEET AGL AT DIA FROM 09Z TO 18Z SATURDAY. && .HYDROLOGY...THE CONVECTION THIS EVENING COULD PRODUCE RAINFALL AMOUNTS UP TO 1.25 PER HOUR. IN SPITE OF MODEL DATA...AMOUNTS AFTER MIDNIGHT WILL BE MUCH LIGHTER. WITH PERSISTENCE IN MIND...SATURDAY AFTERNOON'S CONVECTION COULD AGAIN PRODUCE RAINFALL RATES UP TO 1.25 INCH PER HOUR. WILL NOT GO WITH A FLASH FLOOD WATCH RIGHT NOW WITH REAL DATA AND POOR MODEL DATA PERFORMANCE IN MIND. CHANCE FOR STORMS TO CONTINUE SATURDAY NIGHT AND SUNDAY...WITH POTENTIAL FOR AMOUNTS UP TO 1.25 INCHES PER HOUR WITH THE HEAVIER STORMS. AMOUNTS TO BE LESS OVERNIGHT SATURDAY. && .BOU WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...RJK LONG TERM....D_L AVIATION...RJK
Hazardous weather outlook, Jul 6, 10:31 AM MDT, 6 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1031 AM MDT FRI JUL 06 2012 COZ030>051-071200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1031 AM MDT FRI JUL 06 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS AND FOOTHILLS BY LATER THIS MORNING AND GRADUALLY SPREAD OVER THE NORTHEAST PLAINS OF COLORADO THIS AFTERNOON AND EVENING. SOME OF THE STORMS WILL PRODUCE HEAVY RAINS WITH WIND TO 40 MPH. RAINFALL RATES COULD BE 1.50 INCHES ON 30 MINUTES WITH THE STRONGEST STORMS. MOISTURE LEVELS HAVE INCREASED TODAY WHILE TEMPERATURES WILL BE A SOMEWHAT COOLER. STORMS WILL BE MORE NUMEROUS OVER THE MOUNTAINS AND FOOTHILLS...WITH LESS ACTIVITY FURTHER EAST OVER THE FAR NORTHEAST PLAINS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY MOIST AND UNSETTLED CONDITIONS ALONG WITH BELOW AVERAGE TEMPERATURES ARE EXPECTED DURING THE UPCOMING WEEKEND. UPSLOPE FLOW EAST OF THE MOUNTAINS AND AN INFLUX OF SUBTROPICAL MOISTURE WILL INCREASE THE LIKELIHOOD OF PRECIPITATION FOR THE OUTLOOK AREA. RAINFALL FROM SLOW MOVING THUNDERSTORMS COULD BECOME HEAVY AT TIMES PARTICULARLY ALONG THE EAST FACE OF THE FRONT RANGE DURING THE AFTERNOON AND EVENING HOURS. RAINFALL RATES OVER AN INCH IN LESS THAN AN HOUR COULD CAUSE FLASH FLOODING PARTICULARLY IN AREAS RECENTLY BURNED OVER BY WILDFIRES. GRADUAL DRYING AND WARMING IS ANTICIPATED NEXT WEEK AS THE SUBTROPICAL MOISTURE IS EXPECTED TO SHIFT WEST AWAY FROM COLORADO. .SPOTTER INFORMATION STATEMENT... RAINFALL AND ANY FLOODING REPORTS WOULD BE VERY USEFUL TO THE STAFF AT THE NATIONAL WEATHER SERVICE IN BOULDER/DENVER. RJK/D_L
In the hours before
Local storm report, Jul 6, 3:46 PM MDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
346 PM MDT FRI JUL 06 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0312 PM DEBRIS FLOW 2 SSW POUDRE PARK 40.65N 105.31W
07/06/2012 LARIMER CO EMERGENCY MNGR
RIST CANYON HAS BEEN CLOSED AT STOVE PRARIE.
0235 PM DEBRIS FLOW POUDRE PARK 40.68N 105.30W
07/06/2012 LARIMER CO EMERGENCY MNGR
SIX TO EIGHT MUD AND DEBRIS SLIDES IN AND NEAR POUDRE
PARK. SOME OF THE SLIDES COVERED THE ROAD TO A DEPTH OF
ONE FOOT. IN ADDITION MUD AND DEBRIS HAS COVERED A
PORTION OF HIGHWAY 14. HIGHWAY 14 HAS BEEN CLOSED UNTIL
FURTHER NOTICE.
&&
JKThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 12:45 PM MDT | Areal Flood Advisory | BOU | Larimer | 90 min |
| Jul 6, 1:06 PM MDT | Flash Flood Warning | BOU | Larimer | 3 hr |
| Jul 6, 1:55 PM MDT | Areal Flood Advisory | BOU | Jefferson, Park | 80 min |
| Jul 6, 2:12 PM MDT | Areal Flood Advisory | BOU | Larimer | 93 min |
| Jul 6, 3:23 PM MDT | Areal Flood Advisory | BOU | Douglas | 82 min |
| Jul 6, 3:36 PM MDT | Flash Flood Warning | BOU | Douglas | 2 hr |
| Jul 6, 4:22 PM MDT | Areal Flood Advisory | BOU | Larimer | 83 min |
| Jul 6, 4:36 PM MDT | Areal Flood Advisory | BOU | Boulder | 63 min |
| Jul 6, 5:38 PM MDT | Flash Flood Warning | BOU | Larimer | 103 min |
Nearby
Areal Flood Advisories in Colorado, 2012Every areal flood advisory in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.